Indiana, 2012

Hail and Damaging Winds in Indiana, July 1, 2012

July 1, 2012 · NWS LOT · 7 events in 2 counties and zones

Severe thunderstorms moved across far northwest Indiana during the afternoon hours of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across far northwest Indiana during the afternoon hours of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 10:08 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 1, 10:08 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1108 AM CDT SUN JUL 1 2012

.DISCUSSION...

347 AM...FORECAST CONCERNS/CHALLENGES INCLUDE PRECIP CHANCES/SVR
THREAT TODAY THROUGH MONDAY AND HIGH TEMPERATURES/DEWPOINTS AND
ASSOCIATED HEAT INDICES AND POTENTIAL LAKE BREEZES THROUGH NEXT
WEEKEND.

EARLIER CLEAR SKIES SATURDAY EVENING COMBINED WITH LIGHT WINDS
AND MOIST GROUND TO ALLOW FOG TO FORM WHICH BECAME DENSE IN SOME
SPOTS. BKN/OVC CIRRUS SHIELD APPEARED TO HAVE BEEN ENOUGH TO
PREVENT DENSE FOG FROM BECOMING WIDESPREAD...BUT AS THIS CLOUD
COVER MOVES SOUTHEAST...WILL NEED TO MONITOR VISIBILITIES THROUGH
SUNRISE.

UNCERTAINTY REMAINS FAIRLY HIGH REGARDING CONVECTIVE TRENDS/
PRECIP CHANCES LATER THIS AFTERNOON INTO TONIGHT. A WEAK FRONTAL
BOUNDARY WILL BE SLOWLY DRIFTING NORTH WITH DEWPOINTS IN THE LOWER
70S. ALSO EXPECTING A LAKE BREEZE THIS AFTERNOON AS WELL. BUT ITS
DIFFICULT TO PICK OUT OR TIME ANY UPPER LEVEL WAVES THAT COULD
HELP CONVECTION TO DEVELOP. SOMEWHAT CONFIDENT THIS MORNING WILL
BE DRY BUT BEYOND THAT HAVE LOW CHANCE POPS WHICH WILL NEED SOME
TWEAKING AS TRENDS BECOME MORE CLEAR LATER TODAY. PLENTY OF LOW
LEVEL MOISTURE COMBINED WITH SOME SHEAR ALOFT SUGGESTS THAT STORMS
COULD QUICKLY BECOME SEVERE WITH DAMAGING WIND GUSTS/LARGE HAIL
THE MAIN THREATS. THOUGH POTENTIAL ORGANIZATION ALSO REMAINS
UNCERTAIN.

THERE DOES SEEM TO BE SOME CONSENSUS OF AN UPPER WAVE RIDING
SOUTHEAST LATE TONIGHT INTO MONDAY MORNING ALONG THE RIDGE AS IT
BUILDS BACK NORTH AND POSSIBLY A SECOND WAVE MONDAY AFTERNOON.
HAVE CONTINUED SLIGHT CHANCE POPS DURING THESE TIME PERIODS BUT
CONFIDENCE REGARDING SPECIFICS REMAINS LOW.

TEMPERATURES ARE EXPECTED TO BE IN THE 90S THROUGH NEXT SATURDAY.
THE TWO HOTTEST DAYS APPEAR TO BE TUESDAY AND FRIDAY WHEN TEMPS
WILL LIKELY REACH THE UPPER 90S AND PERHAPS TAG 100 AT SOME
LOCATIONS. IT WILL ALSO BE QUITE HUMID WITH DEWPOINTS RANGING FROM
THE UPPER 60S TO LOWER 70S. TUESDAY...WHILE VERY HOT...MIGHT SEE
A MINOR BREAK AS IT WILL BE SOMEWHAT BREEZY AND SOUNDINGS SUGGEST
LOWER DEWPOINTS...LOW/MID 60S...WILL LIKELY MIX TO THE SURFACE IN
THE AFTERNOON. ONLY OTHER LOCAL RELIEF WILL COME IN THE WAY OF
LAKE BREEZES TODAY AND THEN ON WEDNESDAY AND THURSDAY. THE LAKE
BREEZE ON WEDNESDAY IS A POTENTIAL COMBINED COLD FRONT THOUGH NOT
ALL THE MODELS HAVE IT MAKING IT AS FAR SOUTH AS NORTHEAST IL. IF
IT DOES...IT COULD ALLOW A FEW THUNDERSTORMS TO FIRE AND AFTER
MONDAY NIGHT...HAVE THE REST OF THE WEEK DRY...WITH THE EXCEPTION
OF SLIGHT CHANCE POPS ON WEDNESDAY.

AS FOR HEAT HEADLINES...NONE THIS MORNING. APPEARS HEAT INDICES
MAY APPROACH 105 IN THE FAR SOUTHERN CWA THIS AFTERNOON BUT WITH
POTENTIAL CLOUD COVER/PRECIP...NOT CONFIDENT ENOUGH TO GO WITH AN
ADVISORY FOR THOSE AREAS FOR TODAY. APPEARS A LARGER AREA...MAYBE
THE WESTERN HALF OR SO OF THE CWA MAY REACH 105-110 ON MONDAY...
AGAIN DEPENDENT ON CLOUD COVER/PRECIP AND TOO FAR OUT FOR AN
ADVISORY JUST YET. HEAT INDICES LIKELY TO BE IN THE 100-105 RANGE
EVERY AFTERNOON THROUGH NEXT SATURDAY. STILL APPEARS TO BE SOME
CONSENSUS FOR A STRONGER COLD FRONT TO MOVE SOUTH ACROSS THE
REGION NEXT SATURDAY NIGHT INTO SUNDAY. CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* CHANCES OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
* TIMING OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
* LAKE BREEZE AND WIND SHIFT TO E OR NE THIS AFTERNOON.

ZEBIC

//DISCUSSION...UPDATED 12Z...

WEAK WARM FRONT OVER CENTRAL ILLINOIS WILL SLOWLY LIFT NORTHWARD
THROUGH THE NEXT 24 HOURS WITH SCATTERED TSRA NEAR THE FRONT.
SMALL CHANCE EXISTS THAT TSRA COULD DEVELOP THIS AFTERNOON WITH
LAKE BREEZE...BUT SUSPECT WEAK CONVERGENCE AND POTENTIALLY SOME
CAPPING AND LACK OF UPPER LEVEL DISTURBANCE SHOULD KEEP THE CHANCE
OF THAT LOW ENOUGH TO KEEP OUT OF THE TAFS FOR NOW. NO
PARTICULARLY WELL DEFINED UPPER LEVEL DISTURBANCES UPSTREAM TO KEY
IN ON TO FOCUS DEVELOPMENT OF A CLUSTER OF TSRA TONIGHT...SO
ACTIVITY MAY BE SOMEWHAT DISORGANIZED AND SCATTERED. UNCERTAINTIES
REGARDING COVERAGE...TIMING...AND EVEN IF STORMS WILL DEVELOP WERE
ENOUGH TO KEEP MY GUNSHY FROM ADDING TSRA INTO THE TAFS
TONIGHT...THOUGH THERE CERTAINLY IS SOME POTENTIAL THIS EVENING
AND EVEN INTO THE OVERNIGHT.

WINDS SHOULD BE LIGHT/VARIABLE TODAY UNTIL LAKE BREEZE ARRIVES
THIS AFTERNOON RESULTING IN WIND SHIFT TO EAST TO NORTHEAST...WITH
BEST GUESS AT TIMING NOW ROUGHLY 20Z FOR ORD/MDW.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* MEDIUM CONFIDENCE IN TSRA THIS AFTERNOON AND TONIGHT
* MEDIUM CONFIDENCE ON LAKE BREEZE TIMING
* HIGH CONFIDENCE IN ALL OTHER ELEMENTS

ZEBIC

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT AND TUESDAY...VFR.

WEDNESDAY...SLIGHT CHANCE OF TSRA OTHERWISE VFR.

THURSDAY THROUGH SATURDAY...VFR.

IZZI

&&

.MARINE...
252 AM CDT

LIGHT GRADIENT OVER THE LAKE THROUGH MONDAY WITH WIND DIRECTION
LARGELY DICTATED BY LAND/SEA BREEZE CIRCULATIONS. SOUTHERLY WINDS
DO INCREASE MONDAY NIGHT INTO TUESDAY AHEAD OF A WEAK COLD FRONT
WHICH SHOULD MOVE DOWN THE LAKE TUESDAY NIGHT INTO WEDNESDAY
MORNING. BEHIND THE FRONT HIGH PRESSURE SETTLES IN WITH COUPLE
MORE DAYS OF GENERALLY LIGHT WINDS ANTICIPATED.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 1, 10:01 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1101 AM CDT SUN JUL 1 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1101 AM CDT SUN JUL 1 2012 /1201 PM EDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   CHANCE OF THUNDERSTORMS...THE STRONGEST CAPABLE OF PRODUCING:
   HAIL TO THE SIZE OF HALF DOLLARS.
   DAMAGING WINDS OVER 60 MPH.
   HEAVY RAIN.
   AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MOST OF
  TODAY...THIS EVENING...AND ONCE AGAIN LATE TONIGHT INTO EARLY
  MONDAY MORNING...ACROSS THE ENTIRE AREA.

  DISCUSSION:

  A FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTH ACROSS THE AREA
  TODAY WITH A LAKE BREEZE ALSO EXPECTED TO FORM LATER THIS
  AFTERNOON. BOTH OF THESE FEATURES WILL AID THUNDERSTORM
  DEVELOPMENT THROUGH MUCH OF TODAY AS STRONG INSTABILITY WILL
  ONCE AGAIN BE PRESENT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
  LATE TONIGHT INTO EARLY MONDAY MORNING AS AN UPPER LEVEL WAVE
  MOVES SOUTHEAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN ON WEDNESDAY.
SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL CONTINUE THROUGH
SATURDAY WITH DAYTIME HIGHS IN THE 90S THROUGH THE PERIOD WITH
ONLY SOME OCCASIONAL COOLING NEAR THE LAKE. PEAK AFTERNOON HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 105 DEGREES EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH MOST OF TODAY ACROSS THE ENTIRE
AREA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-021615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1101 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS OVER 35
KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY. SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS OVER 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1101 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN LAKE
MICHIGAN THIS AFTERNOON...AND ACROSS FAR SOUTHERN LAKE MICHIGAN
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AND
THURSDAY NIGHT THROUGH SATURDAY...WITH SOME POTENTIAL FOR ANY OF
THE STORMS TO BE SEVERE WITH WIND GUSTS OVER 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

In the hours before

Local storm report, Jul 1, 11:12 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1212 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     BATAVIA                 41.85N 88.30W
07/01/2012  M52 MPH          KANE               IL   EMERGENCY MNGR

&&

ACS
Local storm report, Jul 1, 11:29 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1229 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       4 NNW COAL CITY         41.34N 88.30W
07/01/2012  M1.23 INCH       GRUNDY             IL   COCORAHS

            RAIN FELL IN 30 MINUTES.

&&

ACS
Local storm report, Jul 1, 11:32 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1232 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TSTM WND GST     WINFIELD                41.87N 88.15W
07/01/2012  E90.00 MPH       DUPAGE             IL   TRAINED SPOTTER

            TREES DOWN AND ROOF DAMAGE

&&

ACS
Local storm report, Jul 1, 11:37 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1237 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             3 NW JOLIET             41.55N 88.16W
07/01/2012  M0.25 INCH       WILL               IL   COCORAHS

1217 PM     TSTM WND GST     WEST CHICAGO            41.89N 88.22W
07/01/2012  M75.00 MPH       DUPAGE             IL   ASOS

1217 PM     HAIL             PLAINFIELD              41.62N 88.20W
07/01/2012  M0.75 INCH       WILL               IL   TRAINED SPOTTER

&&

ACS
Local storm report, Jul 1, 11:56 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1256 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND GST     ST. CHARLES             41.92N 88.30W
07/01/2012  E70.00 MPH       KANE               IL   TRAINED SPOTTER

            ALSO PEA SIZE HAIL

1238 PM     TSTM WND GST     ELMHURST                41.90N 87.94W
07/01/2012  E80.00 MPH       DUPAGE             IL   TRAINED SPOTTER

            LARGE TREES DOWN

1243 PM     TSTM WND GST     OHARE AIRPORT           41.98N 87.90W
07/01/2012  M61.00 MPH       COOK               IL   ASOS

1245 PM     HAIL             LA GRANGE PARK          41.83N 87.87W
07/01/2012  M0.75 INCH       COOK               IL   TRAINED SPOTTER

            LA GRANGE RD AND CERMACK

1246 PM     HAIL             2 SE BEECHER            41.33N 87.59W
07/01/2012  M1.00 INCH       WILL               IL   TRAINED SPOTTER

&&

ACS
Local storm report, Jul 1, 12:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
102 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             WHEATON                 41.86N 88.11W
07/01/2012  M1.50 INCH       DUPAGE             IL   TRAINED SPOTTER

1242 PM     TSTM WND GST     OAK BROOK               41.84N 87.95W
07/01/2012  M48.00 MPH       DUPAGE             IL   CO-OP OBSERVER

            PEA SIZE HAIL

1247 PM     TSTM WND GST     CHICAGO                 41.88N 87.63W
07/01/2012  E60.00 MPH       COOK               IL   TRAINED SPOTTER

&&

ACS

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 1, 12:02 PM CST
Where
Lake County, 1.49 mi N of Griffith
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.551, -87.433

Wind gusts to 80 mph were measured near Cline Avenue and Ridge Road.

Hail, Lake

When
July 1, 12:16 PM CST to 12:17 PM CST
Where
Lake County, 2.33 mi WSW of Winfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.393, -87.324

Nickel size hail was reported near Interstate 65 and Route 231.

Thunderstorm Wind, Porter

When
July 1, 12:20 PM CST
Where
Porter County, Boone Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.350, -87.130

Trees and power lines were blown down across many areas of southwest Porter County.

Hail, Lake

When
July 1, 12:21 PM CST to 12:22 PM CST
Where
Lake County, 0.7 mi SW of Deep River
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.463, -87.240

Thunderstorm Wind, Lake

When
July 1, 12:21 PM CST
Where
Lake County, 0.7 mi SW of Deep River
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.463, -87.240

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Porter

When
July 1, 12:33 PM CST
Where
Porter County, 1.73 mi WSW of Beatrice
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -87.210

Wind gusts were estimated to 70 mph at Lakes of the Four Seasons.

Thunderstorm Wind, Porter

When
July 1, 12:40 PM CST
Where
Porter County, 2.44 mi NE of Ogden Dunes
Measured
52 kt (60 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.645, -87.147

A gust to 60 mph was measured at Burns Harbor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391727, 392137, 392142, 392144, 392145, 392141, 392136.